Texas, 2025Tornado and Flash Flooding in Texas, May 25, 2025
May 25, 2025 · NWS LUB · 23 events in 8 counties and zones
A short wave trough moving out of northern Mexico into the Southern High Plains brought widespread and intense convection to the South Plains and Rolling Plains of West Texas on the afternoon and evening of the 25th. This short wave trough brought the necessary large scale ascent that was missing the past several days to create the more widespread activity on the 25th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 23
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A short wave trough moving out of northern Mexico into the Southern High Plains brought widespread and intense convection to the South Plains and Rolling Plains of West Texas on the afternoon and evening of the 25th. This short wave trough brought the necessary large scale ascent that was missing the past several days to create the more widespread activity on the 25th. At the same time, a slow moving cold front was moving southward through the southern Texas Panhandle and a dryline was positioned across the central South Plains. Very warm temperatures in the 90s allowed for rapid destabilization of the atmosphere underneath a weak cap. The cap would be overcome early in the afternoon due to the strong heating. A very moist lower atmosphere also allowed for mixed layer instability values to rise in excess of 2500 J/kg. This led to explosive convective development beginning early in the afternoon. Areas across the Rolling Plains saw a majority of the severe weather this day including a hail stone estimated to be six inches in diameter near Afton (Dickens County). Several swaths of up to baseball size hail were observed across the region. The same storm that produced gargantuan hail also produced severe winds destroying several power poles along US Highway 83 north of Guthrie (King County). A brief tornado was also observed over open ranch land in Dickens County with this supercell thunderstorm. A storm merger in southern Motley County brought extremely heavy rainfall near the Roaring Springs Ranch Club near Texas Highway State 70. As a result, rapid runoff allowed water to flow within the South Pease River (Tongue River) in southern Motley County and was reportedly over the road where this river met Texas State Highway 70.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 25, 1:05 PM CST, 2 minutes earlier. Its key messages:
- Severe thunderstorm threat remains this afternoon and through the evening for much of the forecast area.
- Much cooler for Memorial Day behind a cold front, but some showers and thunderstorms possible.
- Showers and thunderstorm chances Tuesday and continue through the rest of the week.
Area forecast discussion, May 25, 1:05 PM CST, 2 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
205 PM CDT Sun May 25 2025
...New SHORT TERM, LONG TERM...
.KEY MESSAGES...
- Severe thunderstorm threat remains this afternoon and through
the evening for much of the forecast area.
- Much cooler for Memorial Day behind a cold front, but some
showers and thunderstorms possible.
- Showers and thunderstorm chances Tuesday and continue through
the rest of the week.
&&
.SHORT TERM...
(This evening through Monday)
Issued at 202 PM CDT Sun May 25 2025
A complex pattern has set up/is setting up across the forecast area
this afternoon, complicated by a series of gravity waves rolling
southwestward from western Oklahoma across the southeastern
Panhandle and beyond. These gravity waves are giving impetus to the
eastern flank of a cold front that has moved southward out of the
Panhandle this morning. Said front lies roughly from Muleshoe to
Plainview to Guthrie as of 130 PM with a dryline extending southward
from Muleshoe to Denver City. There has already been initiation of
rather junky convection across the Rolling Plains where the gravity
waves are interacting with some mid level instability, but for now
the cap is holding. Hi-res models suggest surface-based initiation
may occur along the frontal boundary as early 2 to 3 PM while down
the dryline that may not occur until 4 to 5 PM. This southward push
to the cold front may end up limiting the severe potential in the
post-frontal environment, although surface analysis shows some theta-
e advection continuing behind the front into the southeastern
Panhandle. Still, the focus for higher-end severe may end up being
limited to areas along and south of the front and east of the I-
27/US-87 corridor where surface dew point temperatures will be in
the upper 60s to lower 70s, resulting CAPE values in excess of 3000
J/kg. Overall, the forecast remains on track for now with little
in the way of change needed for tonight.
Monday will see a sharp change in the weather across the forecast
area. The cold front lying across the area this afternoon will end
up surging southward tonight with post-frontal stratus and cooler
northeast winds behind it. The stratus has a very good chance of
hanging on throughout the day, especially across the eastern half of
the forecast area, and NBM high temperatures look a bit too warm
given this scenario. Have adjusted toward the cooler MOS values as a
result. Showers and thunderstorms will remain a possibility,
especially during the afternoon hours as a mid/upper level trough
moves off the higher terrain of central Colorado and New Mexico.
Instability will be limited in the cooler air mass, but with the
incoming lift, appears sufficient to maintain a chance wording for
PoPs.
&&
.LONG TERM...
(Monday night through next Saturday)
Issued at 202 PM CDT Sun May 25 2025
Extended forecast is still on par for cooler temperatures and
precipitation chances everyday this week. Upper level forcing from
an upper trough axis tracking near the region and a decent amount of
instability will aid in generating a few isolated showers and
thunderstorms tomorrow afternoon through the evening. Severe storms
are possible with the primary hazard being large hail. If a surface
trough over eastern NM strengthens, a dryline could set up over the
region bringing greater chances for severe thunderstorms although,
the possibility of this occurring is low.
The upper trough will get pulled to the east of the region Tuesday
by an upper level cut off low over the upper Midwest. At the same
time an upper ridge axis will build over the intermountain west as
another cut off low develops off the coast of southern California.
Flow aloft will be predominantly zonal through the work week but
should shift northeasterly by the weekend as the first cut off low
slowly moves east before getting absorbed into northerly flow and
the upper ridge continues to build into central CONUS. Abundant low
level moisture and upslope surface flow keeps chances of
precipitation every day this week. Greater chances of precipitation
will be Wednesday and Thursday as embedded shortwave disturbances
are expected to track overhead aiding in upper level ascent.
Predominate easterly flow will keep temperatures cooler through the
week with highs in the 70s to 80s with a gradual warm up this
weekend.
&&
.AVIATION...
(18Z TAFS)
Issued at 1236 PM CDT Sun May 25 2025
TS still in the offing late afternoon into the evening as the
dryline and cold front are expected to be the foci for TS
initiation and development. Given some uncertainties with timing
will keep a PROB30 mention for now. Away from TS VFR conditions
are expected to persist until early morning hours when MVFR
ceilings are expected at all three terminals behind the cold front
after it moves southward through the forecast area.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...07
LONG TERM....10
AVIATION...07
Hazardous weather outlook, May 25, 10:28 AM CST, 2 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1128 AM CDT Sun May 25 2025
TXZ021>044-261630-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1128 AM CDT Sun May 25 2025
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Thunderstorms are expected to develop this afternoon along a cold
front located across the extreme southern Texas Panhandle, mainly
from the Dimmitt area eastward. These thunderstorms will initially
move to the east but should eventually develop into a system that
turns to the southeast through the evening hours. More isolated to
scattered thunderstorm development is expected southward along the
dryline, likely along or just east of the U.S. Highway 385 corridor.
These storms will move to the east as well and may eventually merge
into the storms moving from the northwest.
Some thunderstorms will become severe with all hazards possible,
including wind gusts up to 80 mph, hail up to the size of softballs,
and a tornados. Heavy rainfall may also result in localized flash
flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Thunderstorm chances will continue each day from Monday through next
weekend. A few storms may be severe.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will likely be needed.
Event by event
16 hail, 4 thunderstorm wind, 2 flash flood, 1 tornado. Local standard time, as filed.
Hail, Motley
- When
- May 25, 1:07 PM CST to 1:28 PM CST
- Where
- Motley County, 2.13 mi WSW of Whiteflat to 0.84 mi SW of Whiteflat
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 34.091, -100.916
A swath of hail was observed by numerous storm chasers along Ranch Road 2999 east of Texas State Highway 70 northwest of Matador. Hail ranged in size from quarters to ping pong ball size.
Hail, Motley
- When
- May 25, 2:04 PM CST to 2:11 PM CST
- Where
- Motley County, 9.35 mi WSW of Matador to 8.71 mi WSW of Matador
- Measured
- 3 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.989, -100.979
Numerous storm chasers reported a swath of extremely large hail west of Matador along US Highway 62/70. Hail ranged in size from quarter size to three inches in diameter. No damage was included with the reports.
Hail, Motley
- When
- May 25, 2:43 PM CST to 2:49 PM CST
- Where
- Motley County, 7.8 mi W of Roaring Spgs to 6.73 mi W of Roaring Spgs
- Measured
- 2.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.905, -100.986
Numerous storm chasers reported a swath of extremely large hail along Farm to Market Road 684 west of Roaring Springs. Hail ranged in size from two inches in diameter to baseball size. No damage was included with the reports.
Hail, Motley
- When
- May 25, 3:02 PM CST to 3:09 PM CST
- Where
- Motley County, 2.06 mi WNW of Roaring Spgs to 1.09 mi WNW of Roaring Spgs
- Measured
- 1.5 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.907, -100.885
Several storm chasers and an NWS cooperative weather observer reported a swath of hail in the immediate vicinity of Roaring Springs. Hail ranged in size from quarters to golf ball size.
Hail, Motley
- When
- May 25, 3:15 PM CST
- Where
- Motley County, 1 mi NE of Matador
- Measured
- 1.5 in hail
- Reported by
- COOP Observer
- Coordinates
- 34.030, -100.808
An NWS cooperative weather observer reported ping pong ball size hail on the northeast side of Matador.
Flash Flood, Motley
- When
- May 25, 3:30 PM CST to 8:30 PM CST
- Where
- Motley County, 3.01 mi SW of Roaring Spgs to 2.6 mi SSW of Roaring Spgs
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.873, -100.892
Two supercell thunderstorms merged south of Roaring Springs near Texas State Highway 70. The combined supercell remained nearly stationary over this area for approximately 30 minutes consistently dropping very heavy rainfall before moving eastward. After the initial supercell thunderstorm moved east, additional thunderstorm development upstream moved over the same area bringing further heavy rainfall. The heavy rain mostly affected the Roaring Springs Ranch Club. Water was reported over the roadway along Texas State Highway 70 at the South Pease River (Tongue River) intersection. There was an unknown amount of damage reported within the ranch club as well as water over the highway.
Hail, Dickens
- When
- May 25, 3:33 PM CST to 3:56 PM CST
- Where
- Dickens County, 0.24 mi SE of Glenn to 4.34 mi ENE of Afton
- Measured
- 6 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.777, -100.847
Numerous storm chasers reported a swath of hail that began just north of Afton on Texas State Highway 70 and continued for several miles eastward. Hail ranged in size from two inches in diameter to as large as six inches in diameter. Photographic evidence was posted on social media of a six inch hailstone. No damage was reported at the time.
Tornado, Dickens
- When
- May 25, 3:53 PM CST to 3:54 PM CST
- Where
- Dickens County, 7.27 mi ENE of Afton to 7.96 mi ENE of Afton
- Rating
- EFU
- Path length
- 0.7 mi
- Path width
- 30 yd
- Reported by
- Storm Chaser
- Coordinates
- 33.790, -100.683
A storm chaser posted a photograph on social media of a brief tornado over open ranch land.
Hail, Dickens
- When
- May 25, 4:17 PM CST
- Where
- Dickens County, 14.51 mi E of Afton
- Measured
- 1 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.780, -100.550
A storm chaser reported quarter size hail near Dumont.
Thunderstorm Wind, Stonewall
- When
- May 25, 4:58 PM CST to 5:04 PM CST
- Where
- Stonewall County, 3 mi NE of Aspermont
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.181, -100.193
A Texas Tech University West Texas mesonet site near Aspermont measured severe wind gusts from 1658 CST through 1704 CST. A peak wind gust of 66 mph was measured at 1704 CST.
Thunderstorm Wind, King
- When
- May 25, 5:04 PM CST to 5:08 PM CST
- Where
- King County, 4.12 mi N of Guthrie 6666 Arpt to 2.67 mi SE of Finney
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 33.690, -100.347
Several storm chasers reported a swath of broken power poles along US Highway 83 north of Guthrie following the passage of a thunderstorm.
Hail, Dickens
- When
- May 25, 5:14 PM CST
- Where
- Dickens County, 3.44 mi SSW of Mc Adoo
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.684, -101.004
Hail, Stonewall
- When
- May 25, 5:16 PM CST
- Where
- Stonewall County, 2.58 mi ESE of Aspermont
- Measured
- 1.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 33.134, -100.190
A storm chaser reported golf ball size hail east of Aspermont along US Highway 380.
Hail, Briscoe
- When
- May 25, 5:20 PM CST to 5:32 PM CST
- Where
- Briscoe County, 5.98 mi NW of Silverton to 10.27 mi NW of Silverton
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 34.521, -101.384
Several photographs on social media depicted a swath of hail northwest of Silverton near Mackenzie Reservoir along Texas State Highway 207.
Flash Flood, Stonewall
- When
- May 25, 6:00 PM CST to 9:00 PM CST
- Where
- Stonewall County, 2.47 mi W of Old Glory to 2.11 mi SW of Old Glory
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 33.131, -100.093
Slow moving and repeated rounds of thunderstorms in and around Old Glory brought an extended period of heavy rainfall. A report from mPing indicated water over the roadway along US Highway 380.
Hail, Stonewall
- When
- May 25, 6:18 PM CST
- Where
- Stonewall County, 1.41 mi SSE of Old Glory
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 33.112, -100.039
A report was received on mPing of half dollar size hail near Old Glory.
Hail, Lubbock
- When
- May 25, 6:36 PM CST
- Where
- Lubbock County, 2 mi W of Lubbock
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 33.580, -101.885
Thunderstorm Wind, Lamb
- When
- May 25, 6:42 PM CST to 6:44 PM CST
- Where
- Lamb County, 1 mi NE of Amherst
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.030, -102.408
A Texas Tech University West Texas mesonet site near Amherst measured severe wind gusts from 1842 CST through 1844 CST. A peak wind gust of 81 mph was measured at 1843 CST.
Hail, Crosby
- When
- May 25, 7:23 PM CST
- Where
- Crosby County, 2.04 mi ENE of White River Lake
- Measured
- 1.75 in hail
- Reported by
- Emergency Manager
- Coordinates
- 33.468, -101.056
An emergency management official with White River Lake reported golf ball size hail on the east side of the lake.
Hail, Lubbock
- When
- May 25, 7:28 PM CST
- Where
- Lubbock County, 3.53 mi N of Posey
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 33.531, -101.695
Hail, Lamb
- When
- May 25, 7:28 PM CST to 7:37 PM CST
- Where
- Lamb County, 1 mi S of Olton to 3 mi E of Olton
- Measured
- 3 in hail
- Reported by
- Broadcast Media
- Coordinates
- 34.166, -102.130
Local broadcast media relayed reports of a swath of hail from Olton to three miles east of Olton. Hail ranged in sizes from two inches in diameter to three inches in diameter. At least one car windshield was destroyed in a photograph.
Thunderstorm Wind, Lamb
- When
- May 25, 7:32 PM CST to 7:33 PM CST
- Where
- Lamb County, 6 mi S of Olton
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 34.093, -102.130
A Texas Tech University West Texas mesonet site near Olton measured severe wind gusts of 58 mph from 1932 CST through 1933 CST.
Hail, Lubbock
- When
- May 25, 8:27 PM CST
- Where
- Lubbock County, Slaton
- Measured
- 0.75 in hail
- Reported by
- COOP Observer
- Coordinates
- 33.430, -101.650
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, May 25 to 26, 2025$74,000 · EF1 · 96 events
- Flash Flooding and Flood in Oklahoma, May 25 to 26, 2025$250,000 · 3 in hail · 68 events
- Hail and Damaging Winds in Texas, May 25 to 26, 2025$335,000 · 1.25 in hail · 24 events
- Flash Flooding and Flood in Oklahoma, May 25, 2025$170,000 · 1.75 in hail · 32 events
- Tornado and Damaging Winds in Tennessee, May 25, 2025$61,000 · EF1 · 26 events
- Tornadoes and Hail in New Mexico, May 25 to 26, 2025$66,000 · EF1 · 23 events
- Hail and Damaging Winds in Mississippi, May 25, 2025$116,000 · 1.5 in hail · 23 events
- Tornadoes and Damaging Winds in Georgia, May 25, 2025$35,000 · EF1 · 19 events
- Tornadoes and Flash Flooding in Texas, May 25 to 29, 20255.87 in hail · 68 events
- Damaging Winds in Tennessee, May 25, 2025$75,000 · 61 kt wind · 11 events
- Damaging Winds and Strong Wind in Tennessee, May 25, 2025$94,000 · 52 kt wind · 5 events
- Wildfire in New Mexico, May 25 to 29, 2025$75,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1253652, 1253655, 1253656, 1253657, 1253658, 1254187, 1254139, 1254140, 1254141, 1254145, 1254149, 1254162, 1254164, 1254165, 1254186, 1254166, 1254169, 1254176, 1254178, 1254179, 1254183, 1254184, 1254185.